Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Physical law and the quest for mathematical understanding
HTML articles powered by AMS MathViewer

by Edward Witten PDF
Bull. Amer. Math. Soc. 40 (2003), 21-29 Request permission


The theoretical physics of the first quarter of the twentieth century —centering around relativity theory and nonrelativistic quantum mechanics—has had a broad influence mathematically. The main achievement of theoretical physics in the following half-century was the development of quantum field theory or QFT. Yet the mathematical influence of QFT still belongs largely to the $21^{st}$ century, because its mathematical foundations are still not well-understood.
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 51P05, 81T30
  • Retrieve articles in all journals with MSC (2000): 51P05, 81T30
Additional Information
  • Edward Witten
  • Affiliation: Department of Physics, Cal Tech, Pasadena, California 91125; and CIT-USC Center for Theoretical Physics, University of Southern California, Los Angeles, California 90089
  • Address at time of publication: School of Natural Sciences, Institute for Advanced Study, Olden Lane, Princeton, New Jersey 08540
  • MR Author ID: 183820
  • Email:
  • Received by editor(s): August 3, 2000
  • Received by editor(s) in revised form: February 21, 2002
  • Published electronically: October 9, 2002
  • Additional Notes: This work was supported in part by NSF Grant PHY-9513835 and the Caltech Discovery Fund
  • © Copyright 2002 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 40 (2003), 21-29
  • MSC (2000): Primary 51P05, 81T30
  • DOI:
  • MathSciNet review: 1943130